MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0312
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the ruby coil pusher assembly was kinked along its length.The pet lock was separated on the proximal end of the pusher assembly, and the pull wire was kinked.The embolization coil was intact with the pusher assembly at the distal detachment tip (ddt).Coagulated blood and a clear gummy substance was observed in and around the ddt and proximal constraint sphere.During decontamination, the embolization coil became detached from the pusher assembly.The proximal constraint sphere outer diameter (od) and the ddt¿s inner diameter (id) were measured and found to be within specification.The pull wire was accidentally fractured on the proximal end by the penumbra investigator.Conclusions: evaluation of the returned device revealed the pet lock was broken, but the embolization coil was intact with the pusher assembly.The broken pet lock indicates an attempt to detach the coil was made.Further evaluation revealed a substantial amount of coagulated blood and a clear gummy substance in and around the ddt and proximal constraint sphere.Although the embolization coil was received intact with the pusher assembly, during decontamination the embolization coil detached from the pusher assembly.This suggests that the presence of coagulated blood and contrast residue inside the ddt may have contributed to the difficulty of the embolization coil detaching from the pusher assembly.Further evaluation revealed the pusher assembly was kinked in multiple locations.This damage is likely incidental and may have occurred during packaging for return to penumbra facilities.The handle mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00847.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a ruby coil detachment handle (handle).During the procedure, the physician deployed a ruby coil into the target vessel and then attempted to detach the coil using the handle but was unable to do so.It is unknown how the procedure was completed or if there was an adverse effect to the patient.It should be noted that the manufacturer made three attempts to reach out to the customer for additional information; however, no additional information has been obtained.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6607007
Report Number3005168196-2017-00846
Device Sequence Number628605
Product Code HCG
UDI-Device Identifier00814548012827
UDI-Public00814548012827
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/13/2025
Device Catalogue NumberRBY2C0312
Device Lot NumberF74974
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2017
Initial Report FDA Received Date06/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1